MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has been returned to olympus for evaluation.The visual inspection for the as received condition identified biomaterial inside the distal end indicating use.The handle could be operated smoothly and was able to extend/retract the knife.The cutting knife length measured about 4.5mm which met specification; however, its triangle tip melted off and missing.Observed that no damage on the working portion, coil sheath, and distal end cover are intact.There is a continuity between the cutting knife and the plug contact pin.Also, when using the test a cord jack mh-969 inserted into the plug and confirmed that it clicked into place.Based on the evaluation findings, the reported complaint was confirmed.The damage on the knife distal tip is likely due to thermal load applied and the knife was melted.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.This report has been submitted by the importer under this mdr report number 2429304 - 2023 - 00066.
 
Event or Problem Description
The customer reported during a therapeutic peroral endoscopic myotomy for type ii achalasia, the subject device tip "fell off" during the procedure.There was no melting identified.The customer reported they were unable to locate the tip of the knife.The customer did not report if additional intervention was attempted, including diagnostic testing to locate the device.There was a forty (40) minute procedural delay and the procedure was completed with another device.The subject device was inspected prior to use and was determined to be in "excellent condition." due to the lack of information provided by the customer and the potential for the device tip to be unknowingly left in the patient, this will be reported as a serious injury.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been less than 1 year since the subject device was manufactured.Based on the results of the investigation, although the root cause could not be determined, the subject device¿s tip falling off was likely due to the following: 1) during tissue incision, an electrical discharge might have occurred due to one of the following factors: the setting of the electrosurgical unit was coagulation mode when the device was used for the procedure.The activation time was too long.2) an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3) during tissue incision, a load was applied to the cutting knife which has reduced strength.This might have caused the cutting knife to break and fall off.Furthermore, since the broken device tip could not be located inside the patient, the root cause could not be identified.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps.¿ ¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application.¿ ¿electrosurgical unit: voltage intensities of various waveforms: soft coagulation < cut / pulse cut < forced coagulation < spray coagulation¿.¿do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip and cutting knife may likely occur.¿ ¿stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip and cutting knife may also occur.¿ this supplemental report includes information added to d8 and h4.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This supplemental report includes a correction to h6.Code corrected from "44" to "4307".

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16736519
Report Number9614641-2023-00520
Device Sequence Number20499014
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-645L
Device Lot Number2ZK 05
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer05/29/2023
06/28/2024
Initial Report FDA Received Date04/13/2023
Supplement Report FDA Received Date06/05/2023
07/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NON-OLYMPUS GENERATOR
Outcome Attributed to Adverse Event Other;
Patient SexUnknown